Retina: thioridazine retinopathy: practice question

A Ophthalmology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Ophthalmology · Retina: thioridazine retinopathy

Sample item

A psychotic patient on a high dose of an antipsychotic reports poor night vision and brownish discolouration of vision. The fundus shows coarse pigment clumping and mottling of the posterior pole. Which drug is the likely cause?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Thioridazine

Thioridazine, a phenothiazine, causes dose-related pigmentary retinopathy by damaging the retinal pigment epithelium. The risk is why its dose is limited. Other antipsychotics are not typical causes of such retinopathy.

Option by option

  • A. Haloperidol

    Haloperidol is not a typical cause of pigmentary retinopathy.

  • B. Olanzapine

    Olanzapine does not cause pigmentary retinopathy.

  • C. Clozapine

    Clozapine is not associated with pigmentary retinal toxicity.

  • D. Thioridazine (correct)

    Correct. Thioridazine produces pigmentary retinopathy at high dose.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Ophthalmology questions

Questions about this Ophthalmology question

What is the answer to this Ophthalmology question?

The best answer is D, Thioridazine. Thioridazine, a phenothiazine, causes dose-related pigmentary retinopathy by damaging the retinal pigment epithelium.

Why is "Haloperidol" not the answer?

Haloperidol is not a typical cause of pigmentary retinopathy.

Why is "Olanzapine" not the answer?

Olanzapine does not cause pigmentary retinopathy.

Why is "Clozapine" not the answer?

Clozapine is not associated with pigmentary retinal toxicity.

What concept does this question test?

It tests Retina: thioridazine retinopathy in Ophthalmology. The risk is why its dose is limited. Other antipsychotics are not typical causes of such retinopathy.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Retina: thioridazine retinopathy?

Group the red eye by what to examine and what the pupil does. Then use the flashcards and the other Ophthalmology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.